Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Kansas City, MO

August 4, 2004Cooper County, Howard County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 4, 2004, 6:20 AM CDT for Cooper County, Howard County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 6:20 AM CDT (11:20 UTC)
Expired
Aug 4, 2004, 12:15 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Cooper County, MO, Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4543 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
1.4
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 041125
FFWEAX
MOC053-089-041715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 AM CDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COOPER COUNTY IN CENTRAL MISSOURI
  HOWARD COUNTY IN CENTRAL MISSOURI

* UNTIL 1215 PM CDT

* AT 615 AM CDT...THE PUBLIC REPORTED WATER COVERING COUNTY ROAD U 
  JUST SOUTH OF BOONVILLE BETWEEN DOYLE AND DEBO ROADS...IN NORTHERN 
  COOPER COUNTY. DOPPLER RADAR ESTIMATES UP TO ONE AND A HALF INCHES
  OF RAIN HAS FALLEN ACROSS NORTHERN COOPER AND SOUTHERN HOWARD 
  COUNTIES. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN IS POSSIBLE 
  BY 8 AM AS ANOTHER ROUND OF HEAVY RAIN PRODUCING THUNDERSTORMS 
  MOVES THROUGH THE AREA.  

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA.
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOONVILLE...BELLAIR...BLACKWATER...BUNCETON...CLIFTON CITY...
  ESTILL...FAYETTE...GLASGOW...LAMINE...NEW FRANKLIN...NEW LEBANON
  AND OVERTON

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 3920 9246 3875 9263 3876 9307 3896 9302
      3923 9285

$$

MJ
1 follow-up statement
000 
WGUS73 KEAX 041730
FFSEAX
MOC053-089-041800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT WED AUG 4 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR COOPER AND HOWARD
COUNTIES HAS BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR TO THE
NATIONAL WEATHER SERVICE IN PLEASANT HILL.

LAT...LON 3871 9305 3873 9263 3894 9253 3897 9259
      3923 9245 3931 9278 3904 9292 3898 9303

$$

CUTTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:43 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 4, 4:43 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 AM CDT WED AUG 4 2004

.DISCUSSION...

RAIN WILL BE EXITING NORTHERN MISSOURI THIS MORNING AS THE LARGE
CONVECTIVE COMPLEX THAT ORIGINATED IN SOUTHERN IOWA WEAKENS AND
MOVES EAST. THE MOST SIGNIFICANT RAIN OCCURRED OVER NORTH CENTRAL
AND NORTHEASTERN MISSOURI EARLY THIS MORNING. RADAR ESTIMATES FROM
BETHANY TO MILAN TO MACON PAINT A STRIPE OF THREE TO FOUR INCHES,
BUT GROUND TRUTH HAS BEEN ONLY ABOUT HALF THAT.

THE COLD FRONT THAT TRIGGERED THE BIG STORMS IS NOW OVER EXTREME
NORTHERN MISSOURI. HIGH PRESSURE BUILDING OVER THE UPPER MIDWEST
WILL PUSH THIS FRONT SLOWLY SOUTHWARD TODAY, BUT I DONT THINK THAT
THE COLD FRONT WILL BE A TRIGGER FOR THUNDERSTORMS TODAY. AN OUTFLOW
BOUNDARY/PRE-FRONTAL TROUGH WILL LIKELY SET UP OVER SOUTHERN
MISSOURI AHEAD OF THE FRONT THIS AFTERNOON. THUNDERSTORMS WILL
LIKELY IGNITE ALONG THIS PRE-FRONTAL BOUNDARY IN THE AXIS OF HIGHEST
INSTABILITY.

TODAY WILL NOT BE NEARLY AS HOT AS IT HAS BEEN THE LAST COUPLE OF
DAYS, BUT THE REGION WILL HAVE TO WAIT UNTIL TONIGHT TO ENJOY
SIGNIFICANTLY LOWER DEWPOINTS. DEWPOINTS BEHIND THE COLD FRONT IN
IOWA GRADUALLY DECREASE TO THE MIDDLE 60S NORTH OF INTERSTATE 80,
AND THIS AIR WONT ARRIVE IN MISSOURI UNTIL LATE IN THE DAY. COOLER
AND DRIER AIR WILL FILTER INTO MISSOURI AND EASTERN KANSAS TOMORROW
AS HIGH PRESSURE SLIDES SOUTH OUT OF CANADA TOWARDS THE GREAT LAKES.
TEMPERATURE FIELDS FROM THE GFS ARE A BIT TOO COOL, SO I PREFER THE
WARMER 850MB TEMPERATURES FROM THE ETA AND NGM. EVEN USING THE
WARMER MODELS, RECORD LOW TEMPERATURES ARE WITHIN REACH FRIDAY
MORNING. CLEAR SKIES, LIGHT WINDS, AND UNUSUALLY COOL AND DRY AIR
WILL ALLOW TEMPERATURES TO FALL QUICKLY THURSDAY NIGHT. KANSAS
CITYS RECORD IS 55 DEGREES SET IN 1990. SAINT JOSEPHS RECORD OF 54
DEGREES WAS SET THE SAME YEAR.

THE WARM UP HEADING TOWARDS THE WEEKEND LOOKS LIKE IT WILL BE
GRADUAL. THE HIGHLY AMPLIFIED RIDGE TROUGH PATTERN OVER THE EASTERN
TWO-THIRDS OF THE COUNTRY WILL TRAP COOL HIGH PRESSURE OVER THE
MIDWEST THROUGH SATURDAY. AS THE SURFACE HIGH GRADUALLY RETREATS
SATURDAY NIGHT AND SUNDAY, WELL HAVE TO WATCH FOR WARM ADVECTION
SHOWERS AND THUNDERSTORMS IN THE NORTHWEST FLOW, ESPECIALLY OVER
NORTHERN PORTIONS OF MISSOURI. THE LAST FEW RUNS OF THE GFS SUGGEST
DECENT 850MB THETA-E ADVECTION OVER EASTERN NEBRASKA AND WESTERN
IOWA. THIS COULD BE A POTENTIAL BREADING GROUND FOR THUNDERSTORMS
CLUSTERS WHICH COULD DIVE SOUTHEAST.

KOCH

&&

.PREV DISCUSSION...

340 PM TUE...
THUNDERSTORM CHANCES OVERNIGHT ARE THE MAIN CONCERN IN THE SHORT
TERM.  THE HEAT IS ALREADY TAKEN CARE OF...AS THE HEAT ADVISORY RUNS
UNTIL 8 PM.  AFTER THAT WE ARE WAITING FOR SOME RAIN TO FINISH
COOLING US OFF.

COMPLEX OF STORMS CURRENTLY MOVING ACROSS IOWA AND SOUTHERN MN
SHOULD CONTINUE MOVING EAST.  IT SHOULD DROP SOUTH EVENTUALLY...BUT
AND SHOULD BE WELL EAST OF US WHEN IT DOES SO.  THE REMAINDER OF THE
RAIN CHANCES WILL BE FROM TWO SEPARATE AREAS OF DEVELOPMENT.  ETA
AND GFS BOTH ADVERTISE A COMPLEX OF STORMS ROLLING OUT OF EASTERN
NEBRASKA AND DROPPING SOUTH INTO NORTHWEST MO.  CURRENT RADAR
INDICATIONS ARE NO WHERE NEAR HAVING THIS HAPPEN...WITH MODELS
SHOWING NORTHWEST MO UNDER THE GUN AROUND 00Z.   12Z TOP SOUNDING
HAD H7 TEMPS AT +14...SO SOUTHWARD MOVEMENT OF STORMS WILL BE TOUGH
UNTIL THE FRONT ARRIVES.  MODELS ARE ALSO CONSISTENT IN HAVING SOME
SPOTTY DEVELOPMENT ALONG THE FRONT WHICH SHOULD ARRIVE SOMETIME
AFTER 06Z.  THERE IS DECENT SHEAR AND INSTABILITY ASSOCIATED WITH
THE FRONT...SO ISOLATED SEVERE OVERNIGHT IS ALSO POSSIBLE. HAVE
HIGHER POPS NORTH OF HWY36 THIS EVENING FOR ACTIVITY DROPPING DOWN
FROM IOWA...AND CHANCE ACROSS THE REST OF THE AREA FOR STORMS WITH
THE FRONT.

WILL KEEP SOME POPS IN THE EAST FOR POSSIBLE WED MORNING ONGOING
ACTIVITY.  THE REST OF THE DAY SHOULD BE IN THE 80S.  MODELS ARE
SHOWING SOME STRATUS COMING DOWN BEHIND THE FRONT...SO CLOUD DECK
SHOULD ALSO KEEP TEMPS IN CHECK.

A NORTHWEST FLOW REGIME WILL CONTINUE TO PREVAIL ACROSS THE REGION
FROM FRIDAY INTO THE WEEKEND...AS THE TROUGH OVER THE EASTERN CONUS
AMPLIFIES AND SUPPRESSES THE WESTERN RIDGE. THE USUAL UNCERTAINTIES
WITH THIS PATTERN WILL MAKE POP DETERMINATION DIFFICULT...BUT
ANTICIPATE THE BEST OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS TO
ARRIVE AT THE END OF THE WEEKEND. MEDIUM RANGE MODEL SOLUTIONS KEY
IN ON A STRONGER SHORTWAVE TROUGH AND ASSOCIATED COLD FRONTAL
PASSAGE  ON SUNDAY AND MONDAY...ALTHOUGH LARGE DIFFERENCES REGARDING
ITS PATH ARE PRESENT. THE GFS BRINGS THE LOW SOUTH ACROSS THE UPPER
AND CENTRAL MISSISSIPPI VALLEY REGIONS...WHILE THE ECMWF FAVORS A
MORE NORTHERLY TRACK ACROSS THE GREAT LAKES. EITHER WAY...THINK LOW
CHANCE POPS ARE WARRANTED AT THIS POINT. HAVE HIGHLIGHTED MONDAY
WITH 30 POPS ASSOCIATED WITH THE FROPA...WITH 20 POPS DURING
ADJACENT PERIODS. NO BIG CHANGES WERE MADE WITH RESPECT TO
TEMPERATURES...WITH READINGS EXPECTED TO BE NEAR TO OR BELOW NORMAL
THROUGH MOST OF THE EXTENDED PERIOD.

LVQ/LS

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

&&
Hazardous weather outlook, Aug 4, 6:00 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT WED AUG 4 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041800-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE OUT OF CENTRAL MISSOURI THIS MORNING. BY
8 AM, STORMS WILL MOVE OUT OF THE SEDALIA, BOONVILLE, AND MARSHALL
AREAS. HEAVY RAIN AND FREQUENT LIGHTNING WILL OCCUR THIS MORNING WITH
THESE THUNDERSTORMS, BUT HAIL AND DAMAGING WIND GUSTS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY. SEVERE STORMS MAY BE
POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

In the hours before

Special weather statement, Aug 4, 1:47 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT WED AUG 4 2004

MOZ001>008-011>017-040800-
ADAIR MO-ANDREW MO-ATCHISON MO-DAVIESS MO-DE KALB MO-GENTRY MO-
GRUNDY MO-HARRISON MO-HOLT MO-MERCER MO-NODAWAY MO-PUTNAM MO-
SCHUYLER MO-SULLIVAN MO-WORTH MO-
147 AM CDT WED AUG 4 2004

SEVERE THUNDERSTORM WATCH NUMBER 703 HAS BEEN CANCELLED AS OF 147 AM
CDT WEDNESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...MERCER...NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND
WORTH.

ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED
ACROSS THE AREA...AN ISOLATED THUNDERSTORM MAY PRODUCE SMALL HAIL AND
WIND GUSTS TO 40 MPH.

MOZ023>025-031>033-039-040-040800-
CARROLL MO-CHARITON MO-HOWARD MO-LINN MO-LIVINGSTON MO-MACON MO-
RANDOLPH MO-SALINE MO-
147 AM CDT WED AUG 4 2004

SEVERE THUNDERSTORM WATCH NUMBER 705 HAS BEEN CANCELLED AS OF 147
AM CDT WEDNESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

CARROLL...CHARITON...HOWARD...LINN...LIVINGSTON...MACON...RANDOLPH
AND SALINE.

ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED
ACROSS THE AREA...A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS
TO 40 MPH.

DB

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.